Posted by dotto
on November 21, 2000 at 02:53:49:
In Reply to: Re: Spouse Has Siezures and Diagnosis Is not Going Well posted by Karla on November 06, 2000 at 11:28:24:
: Dear Kerstin,
: Please understand that alot of the seizure medicines that are out there have many nasty side effects, they can effect your liver or kidney, etc. Some medicines they have to monitor your blood levels to make sure the medicine isn't hurting you. When you start taking the medicine getting the correct dossage is just a guessing game. You pick a dosage and based on if you have side effects or not you either lower or higher it. The medicines are not fun. If your husband has had only three seizures and they have been mild it may be best to leave him unmedicated also. You need to decide if the medicine or the seizures are going to be more harmfull. Most often in this type of situation it is the medicine. Also it is common to have all the test done mri, cat scan, eeg, and have all come back normal. A lot of people don't know what causes their seizures and don't have answers. Some do get answers tho. Talk to the drs. share your frustrations and fears. It is important to not let them intimidate you even the military ones. I was diagnosed with epilepsy when my husband was in the marine corp and I learned to get assertive real fast to get the answers I needed. I hope and pray you get the ansers and help you need soon. Trust in the Lord and all will be well. Karla.
I like what you posted, and want to add a few statements. My dr. ordered 2 MRIs, the 1st didn't show anything so they did a 2nd with dye in the blood to be sure. The Electrocardiogram was normal also. The EEG showed an abnormal "spike" in the brain wave pattern in the sleepy state so I was put on Dilantin. The 300 mg. dose caused gums to swell, and bleed if I brushed my teeth less than gently, also caused my eyes to get red and be sensitive to glare. I tried going to 200 mgs a day. The side effects have gone and I have had no seizures. My dr. did balance tests and made sure I had good cordination. My dr. is glad I can take less Dilantin, to avoid possible long term use problems.
I have had many students who had different seizures and different medications with various side effects. Getting the meds right can be a problem. You can look them up on the internet, and learn a lot.